Utah, 2019Heavy Snow and Winter Weather in Utah, February 20 to 22, 2019
February 20 to 22, 2019 · NWS GJT · 6 events in 6 counties and zones
A powerful low pressure system affected much of the southwestern United States from February 20th through the 23rd. This storm was characterized by cold temperatures and very high snowfall totals across the Four Corners region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system affected much of the southwestern United States from February 20th through the 23rd. This storm was characterized by cold temperatures and very high snowfall totals across the Four Corners region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 3:27 AM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Feb 20, 3:27 AM MST, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
327 AM MST Wed Feb 20 2019
.SHORT TERM...(Today through Thursday)
Issued at 327 AM MST Wed Feb 20 2019
Winter Storm Warnings and Winter Storm Watches are in effect
portions of over central and southern Utah and Colorado in
anticipation of the next Pacific storm. The remnants of Monday and
Tuesday's storm have been slow to dissipate as numerous showers
will remain over the mountains of the Continental Divide through
about midmorning. Isolated to scattered showers will continue this
morning over the rest of western CO and northeast UT as well.
The next storm is developing over the Pacific Northwest this
morning and will strengthen as it travels southeast to the Great
Basin tonight. Ahead of the system winds will gradually slide west
then southwest by early this evening. Moisture will increase and
enhanced orographic snowfall should develop across the mountains
of southeast UT and southwest CO.
By about midnight tonight the surface low should be centered over
Las Vegas with the upper low closing off and becoming vertically
stacked over southern NV Thursday morning. Thursday afternoon it
appears the low center will split with a significant portion of
its energy digging to southern CA. This turns winds aloft to the
south-southwest with the jet stream traveling just east of the
Four Corners then north over the Continental Divide. This
orientation should bring periods of heavy snowfall to the San Juan
mountains and foothills and any mountain ranges favoring
southwesterly orographics.
.LONG TERM...(Thursday night through Tuesday)
Issued at 327 AM MST Wed Feb 20 2019
Snow will continue to be heavy over the southern half of the
forecast area Thursday night as the jet slides eastward over the
area. Snowfall will also be widespread over the central mountains
and adjacent valleys, though accumulations aren't expected to be
quite as impressive when compared to the south. Southwest ridgetop
winds at 30 kts will lead to blowing snow, significantly reducing
visibility at times. The trough axis will be moving over the
forecast area on Friday enhancing instability while winds weaken
and shift to the west. Snow will continue over the southern and
central portion of the forecast area during the day, finally
becoming scattered in coverage Friday night.
Northwesterly flow on the back side of this second prolonged
winter storm will bring much quieter weather to the region this
weekend into early next week. However, models were consistent in
showing some shallow, fast moving shortwaves moving through the
increasingly zonal flow will bring occasional light snow to the
northern mountains. Models struggle with timing and impacts of
such shallow disturbances so difficult to put much detail in the
forecast in these later periods.
Temperature wise, look for readings to run low for this time of
year through the weekend with a gradual trend toward normal
readings by the middle of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 327 AM MST Wed Feb 20 2019
As the weather from one storm lingers and slowly diminishes this
morning, conditions will gradually degrade later this afternoon
and tonight as the next storm moves in. Periods of ILS CIGS will
be common at all TAF sites today, then after about 00z conditions
will lower to MVFR and occasional IFR affecting the eastern UT TAF
sites first and spreading to the CO airports through the night.
Mountains and high mountain passes will be obscured for the next
24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from this evening through Friday afternoon
for COZ003-009-012-017.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST Friday
for COZ018>023.
UT...Winter Storm Watch from this evening through Friday afternoon
for UTZ025.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST Friday
for UTZ022-028-029.
&&
SHORT TERM...CC
LONG TERM...NL
AVIATION...CCHazardous weather outlook, Feb 20, 2:49 AM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
249 AM MST Wed Feb 20 2019
COZ001>014-017>023-UTZ022>025-027>029-211000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
249 AM MST Wed Feb 20 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snowfall will increase again later this afternoon and tonight
over much of eastern UT and western CO. Heavy snowfall is expected
over southern Colorado and Utah with Winter Storm Warnings in
effect. Weather Storm Watches have been posted for portions of
the central mountains in western Colorado and eastern Utah
starting late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wintry weather will continue through Friday as a large Pacific
storm passes through the area.
Friday night through Sunday night will be drier, with snowfall
focused north of the Bookcliffs and Roan Plateaus.
Snowfall will increase again Monday and Tuesday, mainly over the
northern half of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 20, 5:24 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
524 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM SNOW 3 NE GRAND JUNCTION 39.12N 108.52W
02/20/2019 M1.3 INCH MESA CO ASOS
ASOS STATION GJT, GRAND JUNCTION RGNL AP.
0600 PM SNOW 1 S BLANDING 37.61N 109.48W
02/19/2019 M1.0 INCH SAN JUAN UT CO-OP OBSERVER
CO-OP OBSERVER STATION 4BL, BLANDING.
&&Local storm report, Feb 20, 8:29 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
829 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 SSW SNOWMASS VILLAGE 39.17N 106.95W
02/20/2019 M3.9 INCH PITKIN CO PUBLIC
SNOW WATER EQUIVALENT OF 0.22 INCHES.
&&
MMSLocal storm report, Feb 20, 8:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW MONTROSE 15W 38.46N 108.16W
02/20/2019 M1.0 INCH MONTROSE CO TRAINED SPOTTER
24 HOUR SNOWFALL.
&&Local storm report, Feb 20, 8:46 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
846 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW AVON 2NNW 39.66N 106.54W
02/20/2019 M2.0 INCH EAGLE CO PUBLIC
24 HOUR SNOWFALL.
&&Local storm report, Feb 20, 8:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM SNOW OURAY 38.03N 107.67W
02/20/2019 M1.9 INCH OURAY CO CO-OP OBSERVER
CO-OP OBSERVER STATION URYC2, OURAY.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
02/20/2019 M1.5 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION EDRC2, EDWARDS 1WNW.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
02/20/2019 M1.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2, GOTHIC.
0700 AM SNOW 4 N TIFFANY 37.09N 107.53W
02/20/2019 M1.6 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION IGCC2, IGNACIO 8E.
0600 AM SNOW 1 NW AVON 39.67N 106.55W
02/20/2019 M2.0 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION AVNC2, AVON 2N.
0600 AM SNOW 3 N SKYWAY 39.09N 108.12W
02/20/2019 M2.5 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION MSXC2, MESA 6S.
0500 PM SNOW 1 SE GATEWAY 38.67N 108.97W
02/19/2019 M1.0 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTWC2, GATEWAY.
0703 AM SNOW OURAY 38.03N 107.67W
02/20/2019 M1.9 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-2, OURAY 0.23NNW.
0700 AM SNOW COLLBRAN 39.24N 107.96W
02/20/2019 M2.1 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-53, COLLBRAN 0.2ESE.
0700 AM SNOW 4 S VALLECITO 37.32N 107.60W
02/20/2019 M2.9 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-98, 3 S VALLECITO.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
02/20/2019 M1.5 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-3, EDWARDS 1.3WNW.
0700 AM SNOW 2 ENE VAIL 39.65N 106.33W
02/20/2019 M1.1 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19, VAIL 2.6E.
0700 AM SNOW 2 W PAGOSA SPRINGS 37.27N 107.06W
02/20/2019 M1.5 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-28, PAGOSA SPRINGS
2.5W.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
02/20/2019 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18, CRESTED BUTTE
6.2N.
0700 AM SNOW 1 SW PITKIN 38.60N 106.53W
02/20/2019 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-59, PITKIN 1.1SW.
0700 AM SNOW 3 E PLATEAU CITY 39.18N 107.92W
02/20/2019 M5.5 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-133, PLATEAU CITY 3E.
0700 AM SNOW 3 NNW RIDGWAY 38.20N 107.77W
02/20/2019 M4.0 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-13, RIDGWAY 3.3NNW.
0500 PM SNOW 3 S VALLECITO 37.34N 107.61W
02/19/2019 M9.5 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-35, BAYFIELD 7.0N.
&&Local storm report, Feb 20, 9:22 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
922 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM SNOW 1 SE PLATEAU CITY 39.17N 107.96W
02/20/2019 M4.9 INCH MESA CO PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMSHeavy Snow, La Sal & Abajo Mountains
- When
- February 20, 10:00 AM MST to February 22, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 16 to 22 inches of snow fell in the La Sal Mountains with 48 to 58 inches across the favored slopes of the Abajo Mountains. The cooperative observer located near Monticello reported 28 inches.
Heavy Snow, Southeast Utah
- When
- February 20, 3:00 PM MST to February 22, 2:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area with locally higher amounts of 20 inches at the Valley of the Gods.
Winter Weather, Canyonlands / Natural Bridges
- When
- February 20, 3:00 PM MST to February 21, 5:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 3 to 4 inches of snow fell across the area.
Winter Weather, Grand Flat and Arches
- When
- February 20, 5:00 PM MST to February 21, 9:30 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area.
Winter Weather, Tavaputs Plateau
- When
- February 20, 8:00 PM MST to February 22, 3:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimated 18 inches fell at the East Willow Creek SNOTEL site.
Winter Weather, Eastern Uinta Mountains
- When
- February 21, 8:00 AM MST to February 22, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 8 to 10 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798377, 798375, 798378, 798376, 798385, 798384.